Ask The Doctor > Questions & Answers > Antidepressants making my Birthcontrol less effective,

Antidepressants making my Birthcontrol less effective,

Patient: Hello, I am 16 years old, I have missed my period by a month, the last time I had it was October, im sure, it is not December 4th. I’ve also been more tired as usual and dehydrated. I’m taking microgestin (Birthcontrol) and some anti depressants called burpropion and sertraline. I’ve been taking my Birthcontrol I have forgotten it and would take it at 12:00 or 1:00 in the morning if I forgot it the day before, or could it be possible these antidepressants are making the Birthcontrol not as effective? Could I be pregnant?

 

 

Symptoms: Missed period

 

 

Doctor: Hello,Thanks for contacting askthedoctor.comIf you have been missing your pills and then not taking two pills the n ext and resorting to delayed pill intake and not on the same time , then the effectiveness of hormonal control is jeopardized. Also , the antidepressants you are taking are known to decrease the efficiency as well, i suggest you may undertake a urine pregnancy test to rule out pregnancy first as if you have been sexually active and having unprotected intercourse , also with the pill pack if you have not got your withdrawal bleed then pregnancy is a likelihood.You may undertake the pregnancy test first before further evaluations can be made thereafter.I hope i have answered your query,wishing you good health,regards

 


Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment